We do not always give medications and supplements the respect they deserve. Penicillin is a very safe drug. It was discovered 95 years ago.
The usual pediatric dose is 50,000 units per kilogram(kg) to 100,000 units per kg. The dose can be increased to 200,000 units per kg for more serious infections. There are even infections when the dose is increased to 400,000 units per kg.
When I was an intern in 1972, the most serious infection we saw was meningitis. There was not a large selection of antibiotics at the time. Therefore, penicillin was frequently used.
Our infectious disease specialists liked to use the dose of 1 million units per kg. Every infant on that dose developed shaking of the arms and legs until the medication was completed.
You could walk into the room and look at the patient and know exactly what they were getting for their meningitis. It led me to jokingly say: “You can kill anything if you give enough penicillin including the patient.”
The point is that no matter how benign the substance, too much can be harmful. A case in point is related to vitamins. People think that vitamins are super safe. Therefore, they often take large doses of them.
Most vitamins are dissolved in water. They come out in the urine. If you give too much of them the kidneys eliminate them.
That is not true of all vitamins. Some of them dissolve in fat instead. They have to go to the liver. There they get metabolized and secreted into the intestine with bile from the liver.
The liver can only get rid of so much at one time. Thus, taking megadoses of those vitamins can lead to their buildup in the body.
The fat-soluble vitamins are A, D, and E. There are known toxic syndromes for all of these vitamins when levels are too high. High levels of Vitamin A can actually cause liver disease. That worsens the situation. High levels of Vitamin D can increase blood pressure. Both can cause birth defects when used in pregnant women.
While the water-soluble vitamins are usually exerted by the kidney, that system too can become overwhelmed. Too much Vitamin C can cause gastrointestinal symptoms. Too much of the B vitamin Niacin raises the risk of diabetes and gout. Too much Vitamin B6 can cause nerve damage. Too much choline can give your body a fishy odor.
No matter how safe a drug appears, it can still be harmful at high levels. You can go back as far as ancient Greece for advice from Aristotle. He was a believer that virtue was the mean between two extremes. Even he knew that too much of anything could be harmful.